Implications for Treatment

By R. M. Lane

“This paper will first review the potential of SSRIs, drugs which apparently enhance serotonin neurotransmission, to induce EPS and akathisia: second, give some guidelines for the prevention, early recognition and management of these effects; and third explore the pharmacodynamic mechanisms underlying these effects and possible differences in potential to induce these effects amongst the SSRIs.”

“One of the most serious EPS reported with the SSRIs is akathisia. ... Akathisia may occur during treatment with antidepressants ... SSRI-induced akathisia is a relatively rare event but is frequently unrecognized when it does occur.”

“In addition to the obvious motor(objective) manifestations of ‘inability to sit still’, most researchers agree that akathisia has a strong psychological (subjective) component. ... The most outstanding feature of akathisia is the subjective distress.”

“It has been suggested that SSRI-induced akathisia may be associated with the emergence of ego-dystonic suicidality (Lipinski et al., 1989: Rothschild and Locke, 1991: Hamilton and Opler, 1992). The most consistent factor implicated in these anecdotal accounts of rare adverse reactions involving suicidal ideation and behavior during fluoxetine treatment was the development of akathisia with agitation, restlessness and dysphoria (Power and Cowen, 1992).”

“It may be less of a question of patients experiencing fluoxetine-induced suicidal ideation, than patients feeling that ‘death is a welcome result’ when the acutely discomforting symptoms of akathisia are experienced on top of already distressing disorders. Hamilton and Opler (1992) stated that the term ‘suicidal ideation’ to describe the apparent suicidality associated with akathisia was misleading as the ‘suicidal ideation’ reported in patients receiving fluoxetine was a reaction to the side-effect of akathisia (i.e. unbearable discomfort and restlessness) and not true suicidal ideation as is typically described by depressed patients experiencing suicidal ideation. In the case reports of Rothschild and Locke(991) three depressed patients developed severe akathisia and suicidal ideation. These symptoms disappeared within 72 h of discontinuing fluoxetine in one case and remitted on treatment with propranolol in the remaining case.”

“Akathisia may be prevented or avoided if attention is given to the risk factors listed in Table 7. ... Loss of therapeutic effect after initial response, particularly if accompanied by side-effects of agitation, restlessness and anxiety, may be due to serotonergic overstimulation and may be managed by dose reduction, possibly after a temporary treatment discontinuation, rather than by dosage increase.”

“SSRI-induced akathisia may represent a form of serotonergic overstimulation or serotonin toxicity (Cain 1992). ... The serotonin toxicity syndrome includes changes in mental status and behavior, neuromuscular system changes and autonomic instability (Lane and Baldwin, 1997). Agitation, restlessness and insomnia are commonly seen in cases of the serotonin syndrome and may be early prodromal signs of the syndrome (Bodner et al., 1995).”

Drugs interacting with 5-HT[] receptors, such as the partial serotonin agonist m-chlorophenylpiperazine, the active metabolite of nefazodone and trazodone, have been shown to produce symptoms of anxiety, derealization, stimulation and impaired cognition (Murphy et al. 1989).”

“The emergence of symptoms of akathisia could be mistaken for a worsening of depression, especially the conversion of non-agitated depression to an agitated form. Furthermore, psychomotor agitation present prior to antidepressant therapy may be a risk factor for SSRI-induced akathisia.”

“‘[T]he inner sense of restlessness’, criterion for the diagnosis of akathisia might be described by the patient or the clinician as anxiety or agitation. Thus, these side-effects may be the milder and more common manifestations of a spectrum of behavioral toxicity at the end of which is overt akathisia.”

“Serotonergic overstimulation and akathisia may be more likely if doses of SSRIs are higher than optimum. Serotonergic overstimulation may be especially disabling if doses are raised in response to an apparent return or worsening of depressive symptoms. ... These patients often further decompensated with dosage increases and improved markedly when SSRI was discontinued.”

“Conclusions. Reports in the literature suggest that SSRI administration may rarely be associated with extrapyramidal reactions. Most likely SSRIs influence DA neuron firing in the substantia nigra through their effects on serotonin input into this nucleus.”

“SSRI-induced akathisia is indistinguishable from neuroleptic-induced akathisia except that SSRI-induced is less common. ... The subjective components of akathisia are so distinct and overwhelming that it is doubtful whether akathisia should be classified as a motor disorder.”

“Akathisia should be managed by discontinuation of the SSRI, dosage decrease, or if close clinical monitoring is possible, by continuation of the SSRI with the addition of propranolol, short-term benzodiazepine treatment or possibly low-dose mianserin.”

J Psychopharmacol.1998;12(2)

Return to Related Articles Menu

Print This Article